Shifting Perspective on Bipolar Medication Weight Gain
Jake and his parents arrive early for their appointment with a list of concerns to review in our limited time together. I encourage patients and families to bring lists; a list keeps all of us focused. Their number one concern is Jake’s weight, which has increased significantly since he started on Abilify (aripiprazole). We tried to avoid using a medicine like this that causes weight gain, but he was still struggling tremendously. The addition of Abilify changed things dramatically for the better. Jake can regulate his emotional responses much more effectively, and he is experiencing many more successes at school and home.
Jake is ten years old, and he has gained about 20 pounds in the last four months. His weight stabilized between last month and this month, but he is certainly heavier. His parents worry about his health — and also about his appearance — especially because other kids have started to make fun of him about his weight. Jake’s psychiatric symptoms are much better with this medicine, but it’s causing weight gain.
Jake’s parents and I grapple with this dilemma together. We consider other options. One option is to add a medication that might help him lose weight or stop gaining, but adding a medicine carries its own risks. We could change him to a different medicine in this family; we discuss Geodon (ziprasidone), because it has almost no risk of weight gain, but it also carries other medical risks and is not as well studied in children as Abilify is. We talk about exercise — trying to help Jake move more. He is an active kid though, and he is only ten. He is playing sports and having fun.
Weight gain is a problem with this family of medications, and this dilemma comes up all the time in my office with Abilify and almost every other medicine in this class. How much risk does 20 pounds actually cause for him, compared to the risks of the low energy and depressive symptoms he had before? What is the balance between the risks of this weight increase and the risks related to the persistent feelings of failure and frustration when he would lose control many times a day?
The medical risks longer term for this and similar medicines are related to insulin and glucose metabolism — risks of type 2 diabetes in particular. This can cause other problems. The acute medical and safety risk to gaining 20 pounds, in itself, is limited. The bigger risk is the shaming and social stigma. I often wonder with parents about how they would respond if the weight gain were a more invisible side effect. If Jake had this positive response to the medications around his mood symptoms and had some increased risk of metabolic disorder later in life, but we could not see that risk in the form of weight gain, would we feel as pressured to address this side effect?
I am not saying that the metabolic risks are unimportant. They certainly are a valid concern. But right now the 20-pound gain is related more to social problems, not acute medical ones. Jake is actually more active and energetic even with the weight gain. We need to manage these side effects with long-term health in mind, and we want him off of this medication as soon as we can make it happen safely. But the social stigma of weight gain — the kids bullying him, the parents fear of him being bullied, and the absolute horror his parents (and all of us) experience at the idea of weight gain of any kind, regardless of context or balance or other medical concerns — can’t be left out of the story here.
Because his weight has stabilized in the prior month, we make a decision to give it another month before we make any changes. Family will encourage more physical activity, and I will look into options for changing the medicine or adding something to reduce weight gain. (Note the absence of talk about diets or calorie restrictions, because those are counter-productive, even dangerous. That is a topic for another post.)
I am hoping Jake can start the school year feeling well and that the social challenges of the weight do not overwhelm the benefits in his life from the medicine. I want us to stop talking about his weight. I want everyone to stop talking about his weight. I will stop talking about his weight — right now.
Fink, C. (2017). Shifting Perspective on Bipolar Medication Weight Gain. Psych Central. Retrieved on February 21, 2018, from https://blogs.psychcentral.com/bipolar/2017/07/shifting-perspective-on-bipolar-medication-weight-gain/